New Mexico, 2023

Damaging Wind and High Wind in New Mexico, July 26, 2023

July 26, 2023 · NWS ABQ · 2 events in 2 counties and zones

Storms across the Gila mountain range drifted north over western New Mexico through outflow boundaries. This allowed a decaying thunderstorm over Grants and a developing thunderstorm over Farmington to produce dry microbursts at the respective airport observing sites.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Storms across the Gila mountain range drifted north over western New Mexico through outflow boundaries. This allowed a decaying thunderstorm over Grants and a developing thunderstorm over Farmington to produce dry microbursts at the respective airport observing sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 5:17 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 5:17 PM MST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
617 PM MDT Wed Jul 26 2023

...New AVIATION...

.SYNOPSIS...
Issued at 229 PM MDT Wed Jul 26 2023

...NEAR RECORD TO RECORD BREAKING TEMPERATURES EACH DAY THROUGH
FRIDAY...

Near record to record breaking heat remains firmly in place through
the end of the work week. Highs will routinely reach or break 100F
at lower elevations stretching from the Four Corners to the middle
Rio Grande Valley and eastern plains. Temperatures finally cool a
tad this weekend, but will remain hot with highs still in the upper
90s to near 100F. Afternoon thunderstorm chances will continue to be
relatively low for the end of July, favoring initiation along the
higher terrain before drifting over surrounding lower elevations. A
more significant surge of monsoon moisture looks to arrive into the
desert southwest and NM next week.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 229 PM MDT Wed Jul 26 2023

Another meager crop of convection has developed around the high
terrain as of 2pm. A 599dm H5 high centered northeast of KABQ with
very warm mid levels temps is suppressing convection despite PWATs
near seasonal normals. The storms that do form are slow-moving and
have the potential to produce very localized heavy rainfall along
with gusty outflow winds. A slight uptick is expected this evening
within central NM as near-term CAMs show two very robust outflow
boundaries colliding over the area. Rainfall amounts outside the
high terrain are likely to be paltry for most however a few very
lucky spots within the RGV may pick up >0.10" thru midnight. The
convective outflows will also come with much cooler temps which is
also a welcome reprieve from the relentless heat.

Thursday is expected to be a near-repeat of today but with the H5
high centered slightly farther to the southwest and a little weaker
near 597dm. This will allow the coverage of storms to increase over
the central mt chain and nearby highlands as storms are steered to
the southeast off the high terrain. A more organized cold pool over
northeast NM Thursday evening may force a stout boundary westward
into the RGV during the evening with gap winds expected. Current
guidance peaks near 15kt at KABQ however more robust convection
could bring a period of stronger winds. PWATs will be increasing
slightly so the threat for locally heavy rainfall will rise over a
larger footprint. More Heat Advisories will be issued for Thursday
within the Four Corners and middle RGV.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 229 PM MDT Wed Jul 26 2023

Friday starts the long term period with the upper high sliding a tad
westward with the centroid near Gallup. Near record to record heat
will remain possible again for lower elevations of western and
central NM as highs climb back to the 100F mark at Farmington and
Albuquerque. With the placement of the upper high, afternoon
convection will favor the Gila NF and Mogollon Rim and Sangre de
Cristo Mountains Friday afternoon. Convective outflow boundaries
emanating from this activity will likely struggle to generate
secondary convection closer to the Four Corners area. Trended lower
on PoPs in this area as a result. Global model solutions are
resolving thunderstorms drifting southward from the Sangre de
Cristo's over the central highlands and likely generating an east
canyon wind into the ABQ Metro and potentially a storm near the
metro area.

Saturday will feature the northern fringe of an easterly wave moving
over the Big Bend region and into southeastern NM. Dry air and
suppression will track over the southeastern half of the state as
the upper high gets shunted north over western CO. Temperatures
begin to trend cooler with the lower pressure heights and afternoon
convection will favor the northwestern tier of the state. The main
H5 high will see its center track east out over KS/OK by Sunday and
further east over the Great Plains by the start of next week. This
will allow for an actual tap of monsoon moisture to advect northward
into the desert southwest. PWATs, trend up over an inch and more
robust crops of afternoon thunderstorms will favor the western half
of the state during this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 551 PM MDT Wed Jul 26 2023

Isolated showers and thunderstorms will continue to drift slowly
east and southeastward around 10 mph through early evening. Brief
heavy rain and erratic wind gusts to 35 kt will be the main
impact from the stronger storms. Thursday's round of showers and
storms is forecast to be slightly more robust. Shower and storm
motion Thursday will once again be light, and mainly to the north
and northeast with light clockwise flow around the monsoon high
centered over southwest NM.

&&

.FIRE WEATHER...
Issued at 229 PM MDT Wed Jul 26 2023

Near-record heat will continue across the region thru the end of the
week with most storms focused around the high terrain. Footprints of
wetting rainfall will be small however there is still potential for
isolated flash flooding where storms linger over the higher terrain.
The upper level high will drift north into CO over the weekend with
drier, stable air moving into NM ahead of an easterly wave by early
next week. Storm coverage will be even less however temps are likely
to cool a few degrees. The high will attempt to shift to the east by
the middle to latter half of next week with potential for a large
uptick in storm coverage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65 100  65 101 /  20  10  30   5
Dulce...........................  56  94  54  95 /  20  30  30  30
Cuba............................  61  92  59  94 /  30  40  50  20
Gallup..........................  58  95  59  96 /  50  40  40  20
El Morro........................  57  90  57  91 /  60  60  40  40
Grants..........................  57  93  57  95 /  40  50  40  30
Quemado.........................  59  91  60  92 /  50  50  50  40
Magdalena.......................  66  91  65  92 /  30  50  40  40
Datil...........................  59  89  61  89 /  40  50  40  60
Reserve.........................  55  95  57  97 /  40  60  40  50
Glenwood........................  65  99  67 100 /  40  50  40  50
Chama...........................  54  87  51  89 /  20  50  30  40
Los Alamos......................  68  88  64  89 /  40  50  60  40
Pecos...........................  64  91  61  91 /  30  50  50  70
Cerro/Questa....................  53  87  53  89 /  30  70  50  40
Red River.......................  47  82  48  85 /  30  70  50  60
Angel Fire......................  42  82  45  84 /  30  60  50  60
Taos............................  55  92  54  93 /  30  50  40  30
Mora............................  59  86  56  87 /  30  70  50  70
Espanola........................  65  96  63  98 /  40  40  60  30
Santa Fe........................  68  92  64  92 /  40  50  60  50
Santa Fe Airport................  63  96  62  95 /  30  40  50  30
Albuquerque Foothills...........  72  98  72  99 /  40  30  50  20
Albuquerque Heights.............  73 100  72 100 /  40  20  50  20
Albuquerque Valley..............  69 102  70 102 /  40  20  50  20
Albuquerque West Mesa...........  70  99  70 100 /  40  20  50  20
Belen...........................  70 101  70 102 /  40  20  40  20
Bernalillo......................  68 101  68 102 /  40  20  50  20
Bosque Farms....................  64 100  66 102 /  40  20  40  20
Corrales........................  68 100  69 102 /  40  20  50  20
Los Lunas.......................  65 100  67 102 /  40  20  40  20
Placitas........................  71  99  68  99 /  40  30  50  20
Rio Rancho......................  70  98  70 100 /  40  20  50  20
Socorro.........................  72 100  70 102 /  30  20  30  20
Sandia Park/Cedar Crest.........  67  90  64  92 /  40  40  50  30
Tijeras.........................  68  95  66  94 /  40  30  50  30
Edgewood........................  68  94  63  94 /  40  40  50  30
Moriarty/Estancia...............  60  95  59  95 /  30  40  50  30
Clines Corners..................  63  91  61  90 /  30  40  40  40
Mountainair.....................  66  94  64  93 /  30  30  40  40
Gran Quivira....................  66  94  65  92 /  40  30  40  30
Carrizozo.......................  70  96  68  97 /  30  20  20  20
Ruidoso.........................  62  88  60  87 /  10  20  10  30
Capulin.........................  60  89  59  88 /  30  50  20  40
Raton...........................  59  91  57  92 /  30  50  30  40
Springer........................  58  94  59  94 /  30  40  30  40
Las Vegas.......................  60  90  58  92 /  30  60  30  50
Clayton.........................  67  96  66  96 /  30  20  20   5
Roy.............................  63  94  63  93 /  30  30  30  20
Conchas.........................  73 100  69 100 /  30  10  20  10
Santa Rosa......................  71  97  68  95 /  20  20  20  10
Tucumcari.......................  73 100  69  98 /  10   5   5   0
Clovis..........................  68  99  69  97 /   0   0   0   0
Portales........................  69 100  69  99 /   0   0   0   0
Fort Sumner.....................  71 100  71  97 /  10   5   5   5
Roswell.........................  73 104  72 102 /   0   0   0   0
Picacho.........................  68  95  67  96 /   5  10   5  10
Elk.............................  64  90  62  93 /   5  10   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ201-219-238.

Heat Advisory from noon to 8 PM MDT Thursday for NMZ201-219.

&&

SHORT TERM...42
LONG TERM....24
AVIATION...33

In the hours before

Special weather statement, Jul 26, 3:47 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
447 PM MDT Wed Jul 26 2023

NMZ230-231-262315-
Harding County-Union County-
447 PM MDT Wed Jul 26 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN HARDING
AND CENTRAL UNION COUNTIES THROUGH 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 20 miles northeast of Mosquero, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bueyeros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 10394 3615 10385 3605 10350 3581 10365
TIME...MOT...LOC 2247Z 296DEG 12KT 3603 10377

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 26, 5:21 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
621 PM MDT Wed Jul 26 2023

NMZ233-270045-
Guadalupe County-
621 PM MDT Wed Jul 26 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
GUADALUPE COUNTY THROUGH 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dilia, or 26 miles west of Santa Rosa, moving north at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dilia and Anton Chico.

This includes Interstate 40 between Mile Markers 242 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3488 10505 3495 10525 3522 10519 3522 10509
      3515 10487
TIME...MOT...LOC 0021Z 199DEG 16KT 3504 10512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA

The radar

The Albuquerque radar (KABX), 218 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
July 26, 7:50 PM MST to 7:54 PM MST
Where
San Juan County, 0.69 mi N of (Fmn)farmington Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.750, -108.230

High Wind, West Central Highlands

When
July 26, 8:35 PM MST to 8:37 PM MST
Where
West Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.993, -107.256 (the zone’s center; the record gives no point)

A decaying shower produced a dry microburst wind gust at the Grants airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105243, 1105247.